Skip navigation

DDPHE and Denver Police Issue Warning: Fentanyl in Denver: Be Careful!

The dangerously potent opioid continues to be found in the Denver drug supply

The Denver Department of Public Health & Environment (DDPHE) and the Denver Police Department (DPD) are warning the public about an extremely potent and dangerous drug found in Denver.  Fatal overdoses are increasing in Denver, especially those linked to fentanyl. A recent comparison of January to May 2019 overdose fatalities within the same time period in 2020 showed a 282 percent increase in fentanyl-related overdose fatalities. 

Fentanyl is a powerful synthetic opioid that is up to 50 times more potent than heroin, and 100 times more potent than morphine. Overdoses caused by fentanyl can happen faster and are harder to stop than those caused by other opioids. The drug can come in many forms, including pills, capsules, rock, and pure powders. It cannot be seen, tasted or smelled when mixed with other drugs.

DDPHE, DPD, and several partners have been monitoring the Denver area for the presence of fentanyl with the goal of reducing the risk of overdose death in the community. It has already been found in other cities across the country. In November of 2019, DDPHE issued a similar alert when fentanyl was found in Denver disguised as black tar heroin in a brick-like form. Fentanyl can also be found in counterfeit pills, made to look like prescription medications.

DDPHE advises anyone who misuses substances or knows someone who does, to share this warning and make sure they have naloxone available. Some ways you can protect yourself are:

  • Carry naloxone (Narcan) and make sure those around you carry naloxone. You can find out where to purchase it at StoptheClockColorado.org.
  • Don’t use alone: If you do, let someone know so they can check on you.
  • Avoid mixing drugs: Don’t mix opioids with alcohol and/or benzodiazepines.
  • Test a small amount of the substance before using it.
  • If injecting, inject slower.
  • Assume street-purchased medications may be counterfeit and may contain fentanyl. Don’t assume it’s the same strength as prescription medications.
  • If you think someone may have overdosed, administer naloxone and call 911.
  • Connect with others and stay connected.
  • Substance-use treatment is effective and is available.

For additional information, https://bit.ly/Fentanyl_Alert_Denver